Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 188, NWS Kansas City, MO

November 5, 2005Cooper County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 5, 2005, 5:47 PM CST for Cooper County, Missouri. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2005, 5:47 PM CST (23:47 UTC)
Expired
Nov 5, 2005, 6:00 PM CST
In force
13 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 142 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 5:55 PM CSTHAIL 1Prairie Home, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 3:50 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 052348
SVREAX
MOC053-060000-
/O.NEW.KEAX.SV.W.0188.051105T2347Z-051106T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CST SAT NOV 5 2005

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COOPER COUNTY IN CENTRAL MISSOURI

* UNTIL 600 PM CST

* AT 546 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES EAST OF BUNCETON...OR 11 MILES SOUTHEAST
  OF BOONVILLE...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  COOPER COUNTY...INCLUDING THE TOWN OF PRAIRIE HOME.

AT 542 PM...HAIL UP TO DIME SIZE HAS BEEN REPORTED IN BUNCETON WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3893 9273 3871 9268 3881 9256 3893 9252
      3898 9256

$$

MJ
1 follow-up statement
000 
WWUS53 KEAX 060002
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CST SAT NOV 5 2005

MOC053-060011-
/O.EXP.KEAX.SV.W.0188.000000T0000Z-051106T0000Z/
COOPER MO-
601 PM CST SAT NOV 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COOPER COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 556 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

AT 555 PM CST...QUARTER SIZE HAIL WAS REPORTED IN PRAIRIE HOME.

LAT...LON 3893 9273 3871 9268 3881 9256 3893 9252
      3898 9256

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:53 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 5, 2:53 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
253 PM CST SAT NOV 5 2005

.DISCUSSION...
MAIN FORECAST CONCERN IN THE SHORTER TERM...TONIGHT THROUGH MONDAY
NIGHT...IS WITH CHANCES OF PRECIPITATION TONIGHT...AND HOW WARM IT
WILL BE GETTING THE FIRST OF THE WEEK.

FOR TONIGHT...UPPER LEVEL SHORT WAVE CURRENTLY IN WESTERN KANSAS
WILL BE MOVING QUICKLY TO THE EAST ACROSS FORECAST AREA TONIGHT.
SURFACE FRONT ALMOST EAST OF AREA AT THIS TIME. HOWEVER THERE
REMAINS ELEVATED INSTABILITY IN VICINITY OF THE 850 FRONT...WHICH
WOULD SUGGEST STILL A POSSIBILITY OF THUNDER IN EASTERN AREAS THIS
EVENING...WITH JUST A CHANCE OF MORE ELEVATED SHOWERS BEHIND THE 850
FRONT UNTIL THE 500 WAVE MAKES IT PAST THE REGION.

ONCE THIS UPPER WAVE MOVES PAST TONIGHT...WILL SEE UPPER LEVEL
RIDGING MOVING IN FOR MONDAY. SURFACE RIDGE WILL BE SLIDING TO THE
SOUTH OF THE FORECAST AREA ON SUNDAY...SO WITH WEST WINDS...SHOULD
SEE TEMPERATURES REMAIN ABOVE SEASONAL LEVELS...WITH A REAL WARM UP
ON MONDAY AS WINDS RETURN TO THE SOUTH.  NOT EXPECTING TO BREAK ANY
RECORDS...BUT STILL UPPER 60S TO LOWER 70S A BIT ATYPICAL FOR EARLY
NOVEMBER.

PC

FOR THE TUESDAY THROUGH SATURDAY PERIOD...
UPPER LEVELS MAINTAIN ZONAL FLOW THROUGH THE MIDDLE OF THE
WEEK...WITH THE MAIN SHOW PARTICIPANT AN UPPER LEVEL LOW IN THE
DESERT SOUTHWEST. FOR MUCH OF THE WEEK IT COMES OUT IN PIECES...WITH
THE UPPER LEVEL PATTERN IN THE MIDWEST POSSIBLY CHANGING BY THE END
OF THE WEEK. THE GFS TRIES TO CUT OFF THE UPPER LOW ON ITS JOURNEY
NORTHEAST AND HANGING IT UP NEAR THE TEXAS PANHANDLE FOR A WHILE.
DOWN AT THE SURFACE WE ARE STILL MONITORING A FRONTAL PASSAGE
EXPECTED ON TUESDAY NIGHT AND WEDNESDAY.  HAVE KEPT POPS IN THE
SLIGHT CHANCE CATEGORY DUE TO WEAK MOISTURE RETURN...AND WEAK UPPER
LEVEL SHORTWAVES.  THE 06Z GFS SHOWED ANOTHER BOUNDARY MOVING
THROUGH ON THURSDAY...ALTHOUGH THE 12Z DID NOT WITH JUST A SURFACE
HIGH COASTING THROUGH. LEANING TOWARDS THE 12Z FOR NOW.  ABNORMALLY
HIGH TEMPS IN THE 70S EXPECTED AGAIN FOR MON AND TUES WHILE IN THE
WARM SECTOR. SOME COLDER AIR DROPS DOWN ON WEDNESDAY INTO THURSDAY
BEHIND THE H8 FRONT...BUT WE ALREADY SEE RETURN FLOW BY FRIDAY.  SO
TEMPS WILL BE CLOSER TO OR JUST ABOVE SEASONAL NORMALS FOR A LITTLE
WHILE.

LVQK

&&

.PREVIOUS DISCUSSION...
915 AM CST SAT...
HAVE DONE SOME REVISIONS TO TODAY AND TONIGHT FORECASTS. SURFACE
FRONT STILL SPLITTING THE FORECAST AREA AT THIS TIME WITH PLENTY
OF MOISTURE IN AREAS ALONG AND SOUTH OF THIS BOUNDARY. 12Z NAM MODEL
STARTING TO PICK UP ON GFS IDEA OF DEEPENING THE SURFACE LOW A BIT
MORE RAPIDLY IN NORTHEAST MISSOURI LATE THIS AFTERNOON. THIS SHOULD
INCREASE THE WINDS A BIT MORE THAN EXPECTED WITH THE FRONT EXPECTED
NOT TO BE MOVING EAST OUT OF CENTRAL MISSOURI UNTIL EARLY THIS
EVENING.

TWO MAIN CONCERNS...ONE WITH POTENTIAL OF STRONG STORMS THIS
AFTERNOON NEAR THE FRONTAL BOUNDARY ACROSS SOUTHEAST THIRD OF
FORECAST AREA...AND DEFORMATION BAND OF RAIN DEVELOPING FURTHER BACK
TO THE SOUTHWEST THAT EARLIER EXPECTED AS LOW DEEPENS A BIT MORE.
WILL INCREASE RAIN CHANCES IN NORTHWEST AND WEST CENTRAL
MISSOURI...DUE TO THIS DEFORMATION BAND...AND ALSO PUT THUNDERSTORM
WORDING AS FAR WEST AS THE HENRY AND BATES COUNTY AREAS WHICH SHOULD
STILL HAVE THE FRONT ON TOP OF THEM AT MID AFTERNOON...WITH CAPE
VALUES IN THE 1500 PLUS RANGE.

PC

346 AM CST SAT...
THE WEAK SURFACE BOUNDARY REMAINS STRETCHED FROM NEAR KANSAS CITY
NORTHEASTWARD THROUGH KIRKSVILLE. THE PROFILER NETWORK SHOWS THE
850MB BOUNDARY STRETCHING FROM NEAR SAINT JOSEPH TOWARD DES MOINES.
ENHANCEMENT OVER CENTRAL COLORADO SEEN ON THE IR/WATER VAPOR IMAGES
ATTRIBUTED TO UPPER LEVEL DIFFLUENCE ON THE NOSE OF THE SPEED MAX
PUSHING INTO THE AREA. THIS WILL HELP TO DEEPEN THE SHORTWAVE AS
IT MOVES ACROSS THE REGION. GFS/NAM/NGM ARE SIMILAR IN TIMING AND
POSITION...MOVING THE STRENGTHENING VORT MAX EASTWARD ACROSS KANSAS
AND MISSOURI...BEFORE IT ROTATES MORE NORTHEAST TOWARD THE GREAT
LAKES.

THE BIGGEST DIFFERENCES IN THE MODELS SHOW UP IN THE LOWER LEVELS.
GFS IS MUCH WETTER AND HAS THE SURFACE LOW/TROUGH SLIGHTLY FARTHER
WEST THAN THE NAM. THINK REALITY WILL ACTUALLY BE SOMEWHERE IN THE
MIDDLE OF THE TWO MODELS. MODELS CONTINUE TO SHOW ISENTROPIC LIFT
DEVELOPING OVER THE FORECAST AREA AHEAD OF THE SHORTWAVE
TODAY...WITH THE 300-310K BECOMING SATURATED BY MIDDAY. HAVE
THEREFORE HELD OFF ON PRECIP UNTIL MIDDAY...BUT WOULDNT BE
SURPRISED TO SEE SOME LIGHT PRECIP/SPRINKLES DEVELOP OVER NORTHWEST
MISSOURI BY LATE MORNING. THE SURFACE FRONT REMAINS NEARLY
STATIONARY THROUGH THE DAY. WITH LIFTED INDICIES OF AROUND ZERO TO
-2...THE WARM SECTOR...ROUGHLY FROM SOUTH OF KANSAS CITY TO MACON
SHOULD HAVE ENOUGH INSTABILITY FOR ISOLATED TO SCATTERED
THUNDERSTORMS.

THE SYSTEM WILL MOVE EAST OF THE REGION FAIRLY QUICKLY TONIGHT SO
HAVE CONTINUED THE TREND OF DROPPING POPS FROM WEST TO EAST...WITH A
DRY FORECAST FOR SUNDAY.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Nov 5, 4:39 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CST SAT NOV 5 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
439 PM CST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY EXTENDS FROM NEAR MACON...SOUTHWEST THROUGH
SEDALIA LATE THIS AFTERNOON. AN AREA OF LOW PRESSURE RIDING
NORTHEAST ALONG THIS FRONT SOUTH OF SEDALIA WILL MOVE INTO NORTHEAST
MISSOURI BY EARLY EVENING. AS THIS LOW MOVES BY THE AREA AROUND THE
DINNER HOUR...IT MAY HELP TO INITIATE THUNDERSTORMS ALONG THIS
FRONT. IF THUNDERSTORMS DO INITIATE ALONG THIS FRONT...THE WINDS
SHEAR WILL BE SUFFICIENT FOR SUPERCELL THUNDERSTORMS...SO A THREAT
FOR TORNADOES EXIST.

SOME ELEVATED THUNDERSTORMS BEHIND THE FRONT LATE THIS AFTERNOON AND
EARLY THIS EVENING IN NORTH CENTRAL MISSOURI MAY PRODUCE HAIL...BUT
DAMAGING WINDS OR TORNADOES ARE NOT EXPECTED WITH ANY DEVELOPMENT
BEHIND THE SURFACE FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS TO THE EAST OF A LINE FROM
MACON TO SEDALIA EARLY THIS EVENING.

PC

In the hours before

Special weather statement, Nov 5, 5:16 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
516 PM CST SAT NOV 5 2005

MOZ040-045-046-060000-
COOPER-HOWARD-PETTIS-
516 PM CST SAT NOV 5 2005

...SIGNIFICANT WEATHER ALERT FOR COOPER...EASTERN PETTIS AND SOUTHERN
HOWARD COUNTIES UNTIL 600 PM CST...

AT 515 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OTTERVILLE...OR 11 MILES EAST OF SEDALIA...
MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE...
  NEAR BUNCETON BY 535 PM CST.
  NEAR BOONVILLE BY 550 PM CST.
  6 MILES SOUTHEAST OF NEW FRANKLIN BY 555 PM CST.

PEOPLE IN COOPER...HOWARD AND PETTIS COUNTIES...INCLUDING THE CITIES
OF SMITHTON...OTTERVILLE...PILOT GROVE...BUNCETON AND BOONVILLE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

MJ
Local storm report, Nov 5, 5:44 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CST SAT NOV 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             BUNCETON                38.79N 92.80W
11/05/2005  0.75 INCH        COOPER             MO   LAW ENFORCEMENT

&&

27

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.